Iowa, 2023

Hail in Iowa, May 31, 2023

May 31, 2023 · NWS FSD · 2 events in 2 counties and zones

A band of thunderstorms developed during the afternoon along a trailing boundary which extended from a subtle upper-level impulse that lifted from South Dakota into North Dakota. A couple stronger cells in the line produced some penny- to nickel-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$7,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A band of thunderstorms developed during the afternoon along a trailing boundary which extended from a subtle upper-level impulse that lifted from South Dakota into North Dakota. A couple stronger cells in the line produced some penny- to nickel-sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 2:05 PM CST, 44 minutes earlier.

Area forecast discussion, May 31, 2:05 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
305 PM CDT Wed May 31 2023

.SHORT TERM...(This Evening through Thursday night)
Issued at 251 PM CDT Wed May 31 2023

Compact wave sliding north through northeast SD late this
afternoon, with a weak boundary trailing southward into southwest
MN/northwest IA. Beyond the boundary and instability (MLCAPE in
the 1500-2000 J/kg range), little in the way of forcing to
support sustained storms. However, instability combined with weak
shear has been enough to support pulsy storms in the vicinity of
the boundary, with the strongest of these capable of marginal
severe wind/hail and locally heavy rainfall.

These storms should weaken as we approach sunset, but could see
spotty non-severe showers/storms linger east of I-29 into the
overnight.

Similar scenario for Thursday, though with no obvious boundary on
which to focus storm potential. Expect to see little if any storm
activity in the morning with scattered, marginally strong-severe
storms popping up through the afternoon/early evening.

.LONG TERM...(Friday through Wednesday)
Issued at 251 PM CDT Wed May 31 2023

FRIDAY-SUNDAY: Broad upper ridging across the western Great Lakes
and Upper Mississippi Valley Friday, with elongated trough from the
Pacific Northwest to the central/southern Rockies. The upper ridge
is forecast to slowly retrograde westward into the northern Plains
and southern Canadian Prairies through the upcoming weekend. With
this ridge in place, large scale lift to support organized showers
and storms will be limited. However, pattern remains conducive to
diurnally-driven activity, largely non-severe with very limited deep
layer shear, but with brief heavy rain possible as precipitable
water remains near/above the 90th percentile of climatology. Will
continue to carry pops through this period, primarily during the
afternoon/evening hours. However, feel that the 60-70% pops seen in
the NBM are too high given the scattered/pulsy nature of expected
activity. Thus have coordinated with neighboring offices to scale
daytime pops back into the chance (30-50%) range for Friday and
Saturday, with lower values (10-30%) during the overnight/morning
hours.

MONDAY-WEDNESDAY: Little meaningful change in the pattern early next
week, with the upper ridge remaining prominent across the nation's
mid-section. Western trough does slide slowly westward toward the
California coast, limiting the potential for weak waves sliding up
the eastern side of the trough, and thus precipitation chances for
this period appear even lower than discussed above for the weekend.

Temperatures throughout the mid-long range period will remain above
normal, with lows in the upper 50s to mid 60s and highs in the mid
80s to lower 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1244 PM CDT Wed May 31 2023

Line of showers/weak thunderstorms moving through Hwy 81/I-29
corridor to start this TAF period could produce some gusty winds
and brief heavy rainfall. Line approaching KFSD is weakening, but
could produce a brief shower or stray lightning strike within the
first hour of this new TAF period. Beyond that, better potential
for scattered storms through the afternoon/evening looks to be
east of I-29 corridor, with little if any impact on KHON/KFSD/KSUX
TAF sites.

Largely diurnally driven storms should diminish toward sunset,
with a chance of MVFR stratus moving in from the south toward
sunrise. Confidence in this and any associated showers/storms late
in this period is low, and thus will stick with VFR conditions and
no precip mention for now.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...JH
AVIATION...JH
Hazardous weather outlook, May 31, 2:44 AM CST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
344 AM CDT Wed May 31 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-010845-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
344 AM CDT Wed May 31 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today and tonight.
A few stronger storms this afternoon and early evening could
produce hail up to the size of quarters and 60 mph winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be continued chances for primarily late afternoon and
evening thunderstorms Thursday into the weekend. At this time,
severe weather is unlikely with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Rogers

In the hours before

Local storm report, May 31, 1:57 PM CST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
257 PM CDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Hail             1 E Sheldon             43.18N 95.83W
05/31/2023  E0.70 inch       O'Brien            IA   Emergency Mngr

&&

AT

The radar

The Sioux Falls radar (KFSD), 87 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Sioux

When
May 31, 2:49 PM CST to 2:51 PM CST
Where
Sioux County, 1.71 mi NW of Hospers
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.090, -95.900

Dime to nickel size hail was observed near Hospers.

Hail, O'Brien

When
May 31, 7:20 PM CST to 7:22 PM CST
Where
O'Brien County, 2.02 mi E of Sheldon
Measured
0.75 in hail
Crop damage
$7,000
Reported by
Emergency Manager
Coordinates
43.180, -95.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102033, 1102034.